Jump to content
SurvivingAntidepressants.org is temporarily closed to new registrations until 1 March ×

The importance of others


Asjf

Recommended Posts

For me one of the greatest challenges in WD is that suffering can breed a very deep self-centeredness.

 

I've struggled a lot with being very self-concerned around my condition and almost obsessive about my recovery.

 

The big problem with this is that the self-centeredness itself is largely what causes the actual suffering.

 

The happiest and most peaceful times in my life have been as such because I've been able to foster compassion, empathy and connectedness with others--being concerned with the affairs and well being of others.

 

Yet ironically, at this time in my life when I'm most desperately seeking some sort of peace and happiness, I'm also the most compelled to be completely self-concerned and so wrapped up in my 'affliction' that I'm often completely oblivious to the needs and feelings of others--which would/could be my most powerful pathway to the peace and happiness I so desire.

 

I mean, I get it, it makes sense that one would become particularly self-centered in a time when one's basic survival is threatened; it's as though our animal brain is programmed to be that way.

 

Yet it is a horribly flawed solution, because I know that my actual survival in this world depends so strongly on my literal and sensical connectedness with others--not obsessive rumination over my own predicament.

 

Notice when reading the various posts on the various forums that us 'psych med survivors' frequent, that quite often the people who are seemingly suffering the most consistently and horribly are the ones who are also seemingly the most self-obsessed??

 

I don't think it's a coincidence.

 

I'm not judging btw--I've BEEN that guy many times in the past. And I also realize the importance of balancing 'self care' with caring for others.

 

I just needed this reminder and feel it's useful sharing it here as it might be a useful thing for others to ponder as well.

 

I'm interested in your own perspective should you feel like sharing....

On Zoloft 150mg-200mg from 1991-Nov. 2014. Weaned off over 40+ weeks (too fast unbeknownst to me at the time) Protracted withdrawal began in Jan. 2015 Currently weaning off Lyrica (pregabalin). Started Apr. 2015. titrated up to 400mg/day. <p>"The quality of your life is determined by the amount of uncertainty you can comfortably live with" -- Anthony Robbins

Link to comment

You make some great points here, ASJF.

 

The pain we are going through does make us focus inward. But for me, I find that it has also made me more focused outward. The reason for that is, when I was on the meds, I was a complete ass most of the time, very self-righteous and self-centered (and mean and angry). Off of the meds, I am gentle and kind and concerned and loving.

 

Unfortunately, the symptoms of our condition do often find me seeking things - comfort and concern and prayer - from other people a lot.

 

I try to balance it out by consciously asking people about their own cares and concerns, and by spending part of my prayer efforts on praying for others. That has helped me be more connected, and in turn has had a positive effect on their lives and on mine.

 

Sadly, when a symptom spike hits, I tend to go into attention-seeking mode, looking for understanding and relief - and that can drain other people, especially the ones closest to me.

 

So it is a balance. We need to be conscious of it. As I have been saying since withdrawal began - "I didn't have a chemical imbalance until I took these medications - and now I need my body to find its balance."

 

Key to that is balancing our own concerns with those of the people in our lives.

 

SJ

Main thread: http://survivingantidepressants.org/index.php?/topic/14472-shakeyjerr-say-hello/

History: Prozac & Lithium from 1999 to 2003. Ended up back on after 4 months because taking a beta-blocker caused immediate depression (just 2 doses - turned out I didn't even need it; I had no other withdrawal symptoms - I might have ended up med and withdrawal-free otherwise :(). - Switched to Effexor (75mg 3/day) and Seroquel (50mg 3/day) in 2010. - Did a self-taper during 2016. - Developed Discontinuation Syndrome 02/17.

Supplements: Magnesium-Glycinate 400mg split into 4 100mg doses throughout the day. Vitamin C 500mg - once per day. Fish Oil 1360 mg (950 mg Active Omega-3) - twice per day.

I'm not a doctor. I use the internet, experience, and trial & error. Seek medical advice if necessary.

Link to comment

I often feel concern about the impact I'm having on those closest to me when symptoms (waves) appear. I've been in WD for 2.5 years and I know that those who love me sometimes wonder when this dramatic roller-coaster is going to end. I'm very grateful for the unconditionally loving people in my life. I think a lot of the time I'M more concerned then they are of my journey's impact on them.

Thanks for your beautiful post ShakeyJerr.

On Zoloft 150mg-200mg from 1991-Nov. 2014. Weaned off over 40+ weeks (too fast unbeknownst to me at the time) Protracted withdrawal began in Jan. 2015 Currently weaning off Lyrica (pregabalin). Started Apr. 2015. titrated up to 400mg/day. <p>"The quality of your life is determined by the amount of uncertainty you can comfortably live with" -- Anthony Robbins

Link to comment

Others are very important in my process. But only the ones who really know me, the ones I don’t have to pretend with. I’ve had many spats with people that are not in that comfort zone. Like some people experiencing a wave will seek comfort with others, I tended to seek fights with people who don’t even know me. Before the drugs I’ve never ever been like that. When in pain you’re really a different person. You do acts that cause harm to yourself and others to release yourself from your pain, which it never does.

Took my first SSRI sipralexa/lexapro/escitalopram in 2007 for depression. In 2010 the doctor switched me to paroxetine/seroxat/paxil for anxiety.

My paroxetine story from then on:

 

2010-15 from 10mg up to 20mg

jan 2016 30mg

may 2016 0mg cold turkey (don't!)

dec 2016 symptoms: anxiety, tremor (could barely stand)

jan 2017 reinstated at 7.5mg to taper in steps of 10%

...

Dose changes from may 2017 to now: 

5.0/4.7/4.4/4.0/3.7/3.5/3.3/3.1mg

Link to comment
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy